Local anesthetics are frequently used in the practice of anesthesia and many other areas of medicine as a method to achieve localized pain control and to reduce the use of opiates and other intravenous and oral pain medications. When using local anesthetics, it is imperative to understand and be prepared to treat local anesthetic systemic toxicity (LAST), a life-threatening reaction to local anesthetics that, though rare (due to increased awareness), is extremely dangerous and can possibly result in cardiac arrest. Local anesthetics are quite safe when used in correct dosages and infiltrated in local tissues, however when large dosages are injected and make their way into the bloodstream, systemic toxicity can ensue.
Local anesthetics (most commonly used examples are lidocaine, ropivacaine, bupivacaine, and mepivacaine) work via sodium channel blockade, halting the influx of sodium into cell membranes, thereby stopping the action potential and nerve conduction of nociceptive nerve fibers. Local anesthetic toxicity arises when local anesthetics are used either in excess of their maximum dose, or injected unknowingly into a vascular bed, which results in systemic effects rather than the desired halting of painful nerve conduction locally. The signs and symptoms of LAST vary depending on severity, which is often a correlate of serum concentration. More minor, early signs of LAST include numbness of the tongue, visual and auditory disturbances, and lightheadedness. Patients may also experience tinnitus, paresthesias, and muscle twitches. As serum concentration of the local anesthetic rises, symptoms become more serious and life threatening, including seizures, respiratory depression, and cardiac arrest. Additional cardiac signs of LAST include profound hypotension via vasodilation, AV block, and ventricular dysrhythmias. In addition, there are some differences in toxicity presentation depending on the specific local anesthetic used. Lidocaine, for example usually has preceding neurologic signs prior to cardiac, whereas LAST secondary to bupivacaine will often first manifest with cardiac disturbances.
The most effective treatment for LAST is prevention. Each local anesthetic has a maximum recommended dosage based on the drug used and patient’s weight. This dose should not be exceeded and should be based on patient’s ideal (not total) body weight. Many overdoses occur when a patient requires multiple nerve blocks in multiple locations, making it easier mistakenly give too much medication overall. In addition, extremes of age, hyperdynamic circulation (pregnancy, uremia), and end organ dysfunction all increase an individual patient’s risk of LAST. Practitioners must especially be aware of patients with very low weights (and therefore low maximum doses), as when giving lidocaine to a neonate for a circumcision. Finally, when injecting local anesthetic into tissue, one should always aspirate prior to injection to assure the needle is not intravascular.
In the event of LAST, or suspected LAST (which includes any physiological disturbance after local anesthetics are given), one should stop the offending agent immediately. If the patient does not already have monitors, they should be placed quickly including pulse oximeter, blood pressure monitor, and continuous EKG monitoring. One hundred percent oxygen should be started to prepare for respiratory compromise or collapse and to avoid hypoxia (which worsens LAST). If cardiovascular collapse occurs, ACLS and CPR should be initiated and all cardiopulmonary life-saving measures should be considered. Patients should be hyperventilated to treat hypercapnia and if seizing, patient should be treated with benzodiazepines – propofol should be avoided due to cardiac depressant and vasodilatory effects. Finally, the mainstay of treatment of LAST is intralipid emulsion therapy (20% intralipid), which should be available whenever local anesthetics are used. Intralipid should be given as an initial bolus of 1.5 ml/kg and then followed with an infusion 0.25ml/kg/min until the patient has stabilized.
Heavner JE. Local anesthetics. Curr Opin Anaesthesiol 2007; 20:336.
Scholz A. Mechanisms of (local) anaesthetics on voltage-gated sodium and other ion channels. Br J Anaesth 2002; 89:52.
Wolfe JW, Butterworth JF. Local anesthetic systemic toxicity: update on mechanisms and treatment. Curr Opin Anaesthesiol 2011; 24:561.
Di Gregorio G, Neal JM, Rosenquist RW, Weinberg GL. Clinical presentation of local anesthetic systemic toxicity: a review of published cases, 1979 to 2009. Reg Anesth Pain Med 2010; 35:181.
Gitman M, Barrington MJ. Local Anesthetic Systemic Toxicity: A Review of Recent Case Reports and Registries. Reg Anesth Pain Med 2018; 43:124.
Thomson PD, Melmon KL, Richardson JA, et al. Lidocaine pharmacokinetics in advanced heart failure, liver disease, and renal failure in humans. Ann Intern Med 1973; 78:499.